Increase of estrogen dose deteriorates mood during progestin phase in sequential hormonal therapy
2003 (English)In: Journal of Clinical Endocrinology and Metabolism, ISSN 0021-972X, E-ISSN 1945-7197, Vol. 88, no 5, 2026-2030 p.Article in journal (Refereed) Published
Previous studies have indicated that the addition of progestinsduring sequential hormonal replacement therapy (HRT)causes negative mood and physical symptoms. History of premenstrualsyndrome, type of progestin, and dose of progestinhave thus far been shown to influence the progestin-inducedadverse mood symptoms during HRT.
The aim of this study was to compare adverse mood effectsof two different doses of estradiol, in combination with a progestin,during postmenopausal HRT. Twenty-eight perimenopausalwomen were included in this randomized, doubleblind,crossover study comparing 2- or 3-mg continuousestradiol, with an addition of 10 mg medroxyprogesteroneacetate on d 17–28 during each treatment cycle. The mainoutcome measures were mood and physical symptoms kept ona daily rating scale. Together with the progestin, the higherdose of estrogen caused significantly more negative moodsymptoms than the lower dose. Tension, irritability, and depressedmood were all significantly augmented during theprogestin phase of cycles with 3mg estradiol (P<0.001). Physicalsymptoms also increased during the progestin phase of3-mg estradiol cycles (P<0.001), whereas positive mood symptomswere less affected. The only positive mood that changedwith estrogen dose was friendliness, which decreased duringthe progestin phase of high estradiol cycles compared withcycles with lower estradiol (P < 0.05).
Our conclusion is that an increase of the estrogen doseaccentuates negativemoodand physical symptoms during theprogestin phase of sequential hormonal therapy.
Place, publisher, year, edition, pages
The Endocrine Society , 2003. Vol. 88, no 5, 2026-2030 p.
Obstetrics, Gynecology and Reproductive Medicine
IdentifiersURN: urn:nbn:se:umu:diva-94591DOI: 10.1210/jc.2002-020755PubMedID: 12727949OAI: oai:DiVA.org:umu-94591DiVA: diva2:755047